Emergency Medicine · Toxicology

Lithium Toxicity

USMLE2PANCE
7

Bets

The facts most likely to be tested

Press 1–5 to rate · ↑↓ to navigate

1

Suspect it with GI distress (nausea/vomiting) plus a coarse resting tremor, ataxia, and confusion in a patient on lithium.

Confidence:
2

Often precipitated by decreased renal clearance from NSAIDs, thiazides, or ACE inhibitors, or by volume depletion.

Confidence:
3

Confirmed by a serum lithium > 1.5 mEq/L, with an ECG classically showing T-wave flattening or inversion.

Confidence:
4

First-line therapy is aggressive volume resuscitation with IV normal saline to restore GFR and renal lithium clearance.

Confidence:
5

Hemodialysis is the preferred extracorporeal treatment; EXTRIP (2015) recommends it when kidney function is impaired and the level is > 4.0 mEq/L, or when there is decreased consciousness, seizures, or a life-threatening dysrhythmia at any level, and suggests it when the level is > 5.0 mEq/L, when significant confusion is present, or when the level is expected to take > 36 hours to fall below 1.0 mEq/L.

Confidence:
6

Do not use activated charcoal, as it does not bind lithium ions.

Confidence:
7

A fine tremor is a normal therapeutic effect, whereas a coarse tremor is a red flag for toxicity.

Confidence:

Vignette unlocked

A 45-year-old woman with bipolar disorder maintained on lithium presents with two days of nausea, vomiting, and unsteady gait. She recently started hydrochlorothiazide for hypertension. On exam she is alert and oriented, with a coarse tremor of the hands, ataxia, and hyperreflexia. Serum lithium is 2.8 mEq/L and creatinine is mildly elevated; ECG shows T-wave flattening.

Which of the following is the most appropriate initial step in management?

+Reveal answer

Stop lithium and the thiazide and begin aggressive volume resuscitation with IV normal saline.

The thiazide reduced renal lithium clearance, producing chronic toxicity with the classic coarse tremor, ataxia, and hyperreflexia. She is alert, has no seizures or dysrhythmia, and her level (2.8 mEq/L) is below the EXTRIP (2015) thresholds for hemodialysis (> 4.0 mEq/L with impaired kidney function, or > 5.0 mEq/L), so the preferred initial step is to stop lithium and the thiazide and give IV normal saline to restore GFR and renal lithium excretion. EXTRIP recommends hemodialysis for decreased consciousness, seizures, or a life-threatening dysrhythmia at any level, and suggests it if significant confusion develops or the level is not expected to fall below 1.0 mEq/L within 36 hours, so serial levels and neurologic checks are needed. Activated charcoal does not bind lithium.

Mo

Depth

Full handout

High yield triage

Etiology / Epidemiology

Caused by intentional overdose or decreased renal clearance due to interacting drugs (NSAIDs, Thiazides, ACE inhibitors).

Clinical Manifestations

Presents with GI distress (nausea/vomiting) and neurologic signs like a coarse tremor, ataxia, and confusion.

Diagnosis

Confirmed by a serum lithium > 1.5 mEq/L and ECG showing T-wave flattening or inversion.

Treatment

Stop lithium and interacting drugs and initiate IV normal saline for aggressive hydration; Hemodialysis is recommended (EXTRIP 2015) if the level is > 4.0 mEq/L with impaired kidney function or if there is decreased consciousness, seizures, or a life-threatening dysrhythmia at any level, and suggested if the level is > 5.0 mEq/L, significant confusion is present, or the level is expected to take > 36 hours to fall below 1.0 mEq/L.

Prognosis

Generally reversible, but severe cases risk permanent neurologic damage if clearance is not rapidly restored.

Full handout

Epidemiology & Etiology

Lithium has a narrow therapeutic index (0.6-1.2 mEq/L), making toxicity common even at standard doses. Toxicity is classically precipitated by decreased renal clearance due to dehydration, hyponatremia, or advanced age. The quintessential board-tested drug interactions that precipitate toxicity are Thiazide diuretics, NSAIDs, and ACE inhibitors/ARBs.

Pertinent Anatomy

Lithium is a small, univalent cation that is freely filtered at the glomerulus. It is reabsorbed primarily alongside sodium in the proximal convoluted tubule (PCT). Because the proximal nephron handles lithium much like sodium, states causing proximal sodium retention (e.g., volume depletion) paradoxically increase lithium reabsorption, leading to toxic accumulation.

Pathophysiology

Lithium substitutes for cellular cations (Na+, K+) and disrupts transmembrane ion pumps and intracellular secondary messengers. In the renal collecting duct, it blocks ADH signaling, causing nephrogenic diabetes insipidus, which drives volume depletion and further secondary decreased lithium clearance. In the CNS, this toxic accumulation deranges neurotransmitter release, leading to neuronal excitotoxicity.

Clinical Manifestations

Acute toxicity primarily presents with prominent gastrointestinal symptoms (nausea, vomiting, diarrhea) followed by delayed neurologic signs. Chronic toxicity presents insidiously with neurologic findings: hyperreflexia, ataxia, confusion, and the classic coarse resting tremor. Severe toxicity progresses to seizures, coma, or fatal ventricular arrhythmias. Note that a fine tremor is a normal therapeutic side effect, whereas a coarse tremor is a red flag for toxicity.

Diagnosis

The key confirmatory test for diagnosis is a serum lithium level > 1.5 mEq/L, though clinical severity dictates management more than the absolute number. A basic metabolic panel is recommended to assess for acute kidney injury and underlying electrolyte derangements. An ECG should be obtained and classically reveals T-wave flattening or inversion, with severe cases showing bradycardia or AV block.

Treatment

The first-line therapy is aggressive volume resuscitation with IV normal saline to restore GFR and maximize renal lithium clearance. Hemodialysis is the preferred extracorporeal treatment; EXTRIP (2015) recommends it when kidney function is impaired and the level is > 4.0 mEq/L, or when there is decreased consciousness, seizures, or a life-threatening dysrhythmia regardless of the level, and suggests it when the level is > 5.0 mEq/L, when significant confusion is present, or when the level is expected to take > 36 hours to fall below 1.0 mEq/L with optimal management. Do not use activated charcoal for GI decontamination, as it does not bind heavy metals or ions.

Prognosis

Most patients recover fully with prompt IV hydration and discontinuation of the offending agent. However, delayed treatment or profound overdose can lead to the Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (SILENT), characterized by permanent cerebellar ataxia, dysarthria, and cognitive impairment. Frequent monitoring of renal function and thyroid function is recommended for patients on chronic therapy.

Differential Diagnosis

1. Serotonin Syndrome: Presents with altered mental status and GI symptoms but features autonomic instability and classic hyperreflexia and myoclonus.

2. Neuroleptic Malignant Syndrome: Features severe hyperthermia and lead-pipe rigidity following administration of dopamine antagonists.

3. Alcohol Withdrawal: Presents with tremor, agitation, and autonomic hyperactivity with a history of abrupt cessation.

4. Hypoglycemia: Causes confusion, tremor, and diaphoresis but is diagnosed by a capillary blood glucose < 70 mg/dL.

Lithium Toxicity — USMLE2 / PANCE Board Prep | MoBets